“Did you know that Corex gives you an unbelievable high?”, starts the long term relationship with medicines that, these days, is seen as one of the most threatening addictions. Medicines are being used as the fastest and most accessible way to develop a certain “High”. In India, one doesn’t need a prescription to buy medicines. The result being that people do not go to doctors and treat themselves, this leading to dangerous consequences.
Cough syrups are one of the most popular of the non–prescriptive drugs, Corex being one. This is because it has a compound called codeine which is a by–product of opium. One knows what effect opium has on the body and therefore can only conclude as to what a harmless dose of cough syrup can do. However, it must also be specified that although all of these facts are true, this is the literal picture. Codeine has a certain property which depresses the part of the brain which produces the cough. It stops the irritation and therefore gives immediate relief to the patient. The dosage must be strictly followed and it is here that the patient could falter.
Our body can withstand most conditions and treatments. It is only the prolonged action of these substances which would make the body succumb to its effects. The consumption can only stretch itself to a limit and then it affects the system. Any drug which is consumed without having an ailment can be hazardous to one’s health. So, if a person who is not suffering from a psychological problem were to pop an anti–depressant, the reaction could be immediate. One must always remember that drugs can both serve the purpose of being relievers and at the same time act as toxins. Calmpose and Larpose, are also medicines which are causing a high alarm rate. They are prescribed to patients to relieve them of mental stress and also act as sedatives.
“I have too many problems. I’m not getting any sleep these days. Maybe I’ll take a Calmpose tonight”. Does this sound familiar? Many people can associate with these words. Thus it can easily be seen how irresponsible self–therapy can lead to a state of self–imposed addiction. Rita, who started taking Calmpose to relieve tension, is now an addict and cannot get sleep unless she takes one of these pills. She has been doing so since the last seven years.
Dr. Anil Awachat shared with us information as to how people turn into addicts by taking prescribed drugs and are termed as “Drug–addicts”. They have to be given therapy to rid themselves of the addiction. One such person went to a doctor because he was suffering from angina. The doctor prescribed a list of a few medicines, at the end of which was written the name of a sedative. The patient could have done without it. In India, this practice exists. The doctor prescribed the sedative not because it was necessary but because he wanted to give the patient immediate relief. Thus the patient would come back feeling much better and feel he had been relieved of his problem. The doctor thus would be termed as an “Excellent doctor”. The same patient went abroad and could not find that sedative, without prescription neither could he substitute it. He had to stop taking the pill. He now suffers withdrawal symptoms the same as a drug user would.
Paracetamols such as Crocin, are known to have side effects as drastic as nausea, constipation and severe headaches. Prolonged use of these can harm the liver, and lead to drastic changes within the body. Largactil, a sedative prescribed by psychiatrists is known to affect the liver. It is easily available in drug stores and is of an addictive nature. The medicines specified above are not being targeted as being hazardous to health. It is just to bring to your awareness that medicines can satisfy your needs, but only temporarily. Continued and prolonged misuse of them can lead to fatal consequences. Addiction of any kind is detrimental and the repercussions need not be specified. Respect your body, do not expose yourself and your mind to unnecessary hazards. Medicines are to cure, let’s not treat them as addictions.
Anorexia Nervosa in Teens
Anorexia Nervosa is an eating disorder due to which people refuse to eat to the point of starvation. It is a physiological disorder and it has drastic physical as well as mental consequences. Anorexia means “Loss of appetite” and nervosa means “Of nervous origin”. Teens, especially girls are obsessed with becoming thin and “Perfect”. Such teens ignore signs of hunger and by denying themselves food they think that they are in control of their body.
Anorexia normally occurs during adolescence, between teens of 12 to 18 years. If you are anorexic then you are afraid of getting fat, hence you eat very little, reducing the intake of vitamins, minerals, proteins and other essentials your body needs. Thus anorexia effects not only your body but also your mind. As you begin to lose weight you begin to look unhealthy. Within a short amount of time your weight loss becomes so dramatic that it threatens your physical health as well as your mental health. As you begin to eat less your body metabolism begins to slow down. You feel cold and tired easily. Your palms and the soles of your feet turn yellow as your body is not getting the required nutrients. Your liver and kidneys will also get damaged by this stress. Your heart can also go into cardiac arrest due to lack of vitamins and minerals.
As anorexia worsens it turns into a painful emotional cycle. You become stressed, you feel tense and slowly you begin to hate yourself. Your body now begins to run on adrenalin instead of energy from food, as your body is not getting any. You loose your temper easily and your mood swings become frequent. You also begin to see fat on your body when you are actually very thin.
Recovering from anorexia may be difficult but in the end it is worth it. Tell somebody about your problem, they may be able to help you out. Never forget that your body needs time to heal. Eat fruits and vegetables, as this will help to clean your system and bring your appetite back. Avoid junk food and snacks, this will increase your aversion to eating. Try and exercise, this will make you feel better about yourself and it will introduce renewed vigor and vitality into your life. Speak to doctors and nutritionists who can help you.